Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Med Toxicol. 2010 Sep;6(3):322-6. doi: 10.1007/s13181-010-0047-0.

Severe drug-induced liver injury associated with prolonged use of linezolid.

Author information

  • 1Department of Intensive Care, University Hospital, 12K12IB, 185 De Pintelaan, 9000, Ghent, Belgium. liesbetdebus@hotmail.com

Abstract

This study aims to describe a patient developing concomitant severe liver failure and lactic acidosis after long-term treatment with linezolid. A 55-year-old Caucasian woman developed concomitant severe liver failure and lactic acidosis after a treatment with linezolid for 50 days because of infected hip prosthesis. Other causes of liver failure and lactic acidosis were excluded by extensive diagnostic workup. A liver biopsy showed microvesicular steatosis. As linezolid toxicity was considered to be the cause of the lactic acidosis and the severe hepatic failure, the antibiotic was withdrawn. After 4 days of supportive therapy and hemodialysis, the serum lactate level returned within normal limits. The prothrombin time ratio and thrombocytes recovered within 2 weeks. Bilirubin levels normalized within 14 weeks. Since no other cause could be identified, liver injury was considered to be drug-related. Resolution of the hepatotoxicity occurred after discontinuation of linezolid, supportive treatment measures, and hemodialysis. Both lactic acidosis and microvesicular steatosis after the use of linezolid are related to mitochondrial dysfunction. The Council for International Organizations of Medical Sciences/Roussel Ucalf Causality Assessment Method scale revealed that the adverse drug event was probable. Prolonged exposure to linezolid may induce severe hepatotoxicity. Clinicians should be aware of this possible adverse effect especially in case of long-term treatment.

PMID:
20358416
[PubMed - indexed for MEDLINE]
PMCID:
PMC3550492
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk